Virginia, 2023Hail and Damaging Winds in Virginia, June 19, 2023
June 19, 2023 · NWS LWX · 11 events in 5 counties and zones
A few thunderstorms produced localized wind damage over portions of north-central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms produced localized wind damage over portions of north-central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 2:33 PM EST, 25 minutes earlier.
Area forecast discussion, Jun 19, 2:33 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
333 PM EDT Mon Jun 19 2023
.SYNOPSIS...
Low pressure will meander to our south and west through much of
the week as high pressure remains centered off the New England
coast. The area of low pressure will drift northward later this
week into this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current water vapor imagery shows a well defined upper level low
centered in the vicinity of the KY/TN border, with an attendant
surface low located nearby. Broad south to southeasterly low
level flow is ongoing across much of the Mid-Atlantic downstream
of this feature, which is leading to increased low-level
moisture advection into our area. Dewpoints remain in the 50s
across northeastern MD, but have climbed into the mid-upper 60s
across southern portions of the forecast area. A convectively
induced mid-level disturbance situated to the southeast of the
upper low is in the process of pivoting northeastward from the
Carolinas/SW Virginia toward our area. This disturbance has
initiated an extensive line of storms from southwest Virginia
all the down to the SC Coast. The northern edge of this complex
of storms will make its way into central Virginia over the next
few hours. Further north, more isolated to widely scattered
thunderstorms are firing along an arc (likely associated with a
low-level moisture gradient) from Fredericksburg to just north
of Harrisonburg. These storms will continue to drift slowly
northward as we progress into the evening hours.
The environment that the storms are initiating in is rather
benign, with around 500-1500 J/kg of MLCAPE, and very weak flow
through the lower half of the troposphere. It is worth noting
however, that the arc of storms from Fredericksburg to near
Harrisonburg has around 900-1200 J/kg of DCAPE to work with. As
a result, a few stronger wind gusts may be possible with these
storms. For the most part though, storms today are expected
remain sub-severe in nature. Further south and west, the
environment is much more saturated, which should limit downdraft
strength.
Shower/thunderstorm activity may make it into southern/western
portions of the DC metro later this afternoon into this evening,
before eventually halting northeastward progress. Storms should
gradually weaken through the first half of the overnight in
response to loss of daytime heating. Showers may continue to
persist to the west of the Blue Ridge through much of the night.
Temperatures will stay mild overnight, with lows in the 60s to
near 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned upper low will continue to meander to our
south and west through Wednesday. A shortwave disturbance in the
northern stream will pass to our north across New England late
tonight into tomorrow. This disturbance will nudge the upper low
a bit further south and west, while also providing forcing for
anticylogenesis to our north. This will lead to a strengthening
area of high pressure to our north along the New England coast.
As the gradient tightens between the low to our southwest and
high pressure to our northeast, easterly low-level flow will be
on the increase. There may be a relative lull in the rainfall
tomorrow, but the there will still be a threat for a few showers
here and there, especially to the west of the Blue Ridge.
12z guidance has shown an increased signal for strong easterly
low-level flow and strong frontogenetical forcing spreading
northward into our area for Wednesday into Wednesday night. A
prolonged period of soaking rain appears possible during this
time, especially across central Virginia. A few of the higher
end solutions show a widespread 3-5 inches of rain across
central Virginia, which raises some concerns for flooding. We
will continue to monitor trends with this system over the next
couple days.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
By Thursday, low pressure system to our south may begin to slide
further north into the area. Guidance has slowly trended further
north with this system over the last few days. As a result, have
increase PoPs on Thursday through the remainder of the period. Upper-
level high further north of the Mid-Atlantic will begin to diminish by
Friday-Saturday. As a result, a plume of moisture is expected to
build into the Mid-Atlantic late in the week and into the weekend.
The system will likely weaken further into the period and transition
to a more diurnal pattern of better chances for showers and
thunderstorms across this area in the afternoon and evening hours.
Local instances of flooding are possible with this prolonged rain
event but given the antecedent conditions, do think this will be a
more beneficial rain more than anything. Temperatures for the period
may be a few degrees below normal given the increased cloud coverage
and precipitation chances.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Conditions are VFR at the terminals this afternoon, along with
south to southeasterly winds. Thunderstorms may occur in the
vicinity of the terminals later this afternoon into this
evening. CHO stands the greatest chance of being impacted by a
brief thunderstorm, followed by IAD, DCA, and MRB. Thunderstorm
impacts at BWI and MTN appear unlikely. The ceiling forecast for
tonight is a difficult one. A shallow layer of low-level
moisture will work in from the east, potentially leading to IFR
or LIFR ceilings in some spots. Have hinted at this potential
with a SCT group in many of the TAFs. However, it's also
possible that ceilings stay VFR with BKN150. Patchy fog may
also be possible in the vicinity of any terminals that receive
rain this afternoon.
Winds will turn easterly tomorrow, and continue to be out of the
east through Wednesday. IFR condtions appear possible at times
again tomorrow night into Wednesday. Easterly winds could gust
in excess of 20 knots on Wednesday.
Sub-VFR conditions are possible Thursday and Friday
with showers and an isolated thunderstorm possible for all of the
terminals into the weekend.
&&
.MARINE...
SCAs are in effect for channeled southeasterly flow this
afternoon. SMWs may also be needed over the waters this
afternoon, especially along the Tidal Potomac as thunderstorms
approach the waters. SCAs will likely be needed again tomorrow
afternoon through Wednesday in easterly low- level flow. Gusts
may even approach Gale level on Wednesday.
SCA conditions may be possible Thursday into Thursday night as a
pressure gradient increases as a result of an upper level high to
the north and a migrating low to the south moving closer to the Mid-
Atlantic region. Additionally, SMW's may be needed through the
weekend, particularly during the afternoon and evening hours should
a thunderstorm cross the waters.
&&
.TIDES/COASTAL FLOODING...
A southeast flow will continue through tonight. The high tide
cycle this afternoon into this evening will be the lower of the
two, so minor flooding is not expected. However, with a
continued southeast flow, minor flooding is possible for
sensitive areas with the high tide cycle late tonight into
Tuesday morning.
The flow will turn more easterly and strengthen as low pressure
develops to the south Tuesday night through Wednesday night,
before turning southerly late in the week. Minor flooding is
likely, and moderate flooding is possible for sensitive areas
(best chance around Straits Point where water will likely pile
up around the mouth of the Tidal Potomac River, and Annapolis).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ532>534-536-
537-541>543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE..KJP/ADM
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jun 19, 2:56 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
356 PM EDT Mon Jun 19 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-202000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
356 PM EDT Mon Jun 19 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered showers and perhaps a thunderstorm will be capable of
producing gusty winds over the waters through this evening.
Special Marine Warnings may be warranted.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate tidal flooding is possible around times of high tide
Tuesday night through Friday night along the western shore of the
Chesapeake Bay as well as the shore of the Tidal Potomac River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-202000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
356 PM EDT Mon Jun 19 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-202000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
356 PM EDT Mon Jun 19 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Albemarle
- When
- June 19, 2:58 PM EST
- Where
- Albemarle County, 1.6 mi ENE of Carters Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.909, -78.543
Several trees and branches blew down along VA-20 Scottsville Road and VA-627 Carters Mountain Road.
Thunderstorm Wind, Fauquier
- When
- June 19, 3:12 PM EST
- Where
- Fauquier County, 0.57 mi NNE of Markham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.907, -77.995
Trees blew down on I-66 and VA-55 John Marshall Highway near Markham.
Hail, Rappahannock
- When
- June 19, 3:12 PM EST
- Where
- Rappahannock County, 2.04 mi NW of Amissville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.692, -78.025
Quarter size hail was reported northwest of Amissville.
Thunderstorm Wind, Charlottesville (C)
- When
- June 19, 3:24 PM EST
- Where
- Charlottesville (C) County, 1.65 mi NNE of Charlottesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.051, -78.485
Trees blew down on the north side of the City of Charlottesville, including in the 1600 block of Greenleaf Lane and in the 1400 block of Kenwood Lane.
Thunderstorm Wind, Albemarle
- When
- June 19, 3:26 PM EST
- Where
- Albemarle County, 0.29 mi SE of Rio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.067, -78.466
A couple of large trees blew down on VA-631 Rio Road East near Greenbrier Drive.
Thunderstorm Wind, Albemarle
- When
- June 19, 3:37 PM EST
- Where
- Albemarle County, 0.15 mi WNW of Albermarie Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -78.453
Several trees and numerous branches blew down around the intersection of VA-606 Dickerson Road and Towncenter Drive.
Thunderstorm Wind, Albemarle
- When
- June 19, 3:39 PM EST
- Where
- Albemarle County, 0.64 mi W of (Cho)charlottesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.152, -78.462
Trees blew down near Earlysville, including near the intersection of Earlysville Forest Drive and Rowan Court, and on VA-743 Advance Mills Road near Gladtyle Lane.
Thunderstorm Wind, Loudoun
- When
- June 19, 4:03 PM EST
- Where
- Loudoun County, 2.5 mi S of Stumptown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.164, -77.557
A few trees and branches blew down near Raspberry Drive.
Thunderstorm Wind, Loudoun
- When
- June 19, 4:12 PM EST
- Where
- Loudoun County, 0.62 mi SE of Waterford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.175, -77.590
Trees blew down off of old Waterford Road southeast of the Village of Waterford.
Thunderstorm Wind, Rappahannock
- When
- June 19, 5:11 PM EST
- Where
- Rappahannock County, 1.08 mi NNE of Laurel Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 38.663, -78.089
Several trees and branches blew down on Blossom Lake Lane near Laurel Hill Lane. Multiple trees blew down on Aaron Mountain Road.
Thunderstorm Wind, Rappahannock
- When
- June 19, 5:15 PM EST
- Where
- Rappahannock County, 2.35 mi SSW of Massies Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.689, -78.139
Several trees blew down on VA-626 Long Mountain Road/Tiger Valley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Mississippi, June 19 to 20, 20236 injured · $784,000 · EF2 · 7 events
- Tornado and Flash Flood in Louisiana, June 19 to 20, 2023$38,000 · EF1 · 26 events
- Damaging Winds in North Carolina, June 19, 2023$35,000 · 50 kt wind · 22 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 19 to 20, 20232 in hail · 26 events
- Heat in Oklahoma, June 19 to 21, 202323 events
- Flash Flood and Damaging Winds in Florida, June 19 to 20, 202350 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 19, 202350 kt wind · 12 events
- Hail and Damaging Wind in Texas, June 19, 20232.5 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 19, 202359 kt wind · 10 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 19 to 21, 20239 events
- Flash Flooding and Heavy Rain in Virginia, June 19 to 20, 20238 events
- Hail and Damaging Winds in Florida, June 19, 20231.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097266, 1097267, 1097268, 1097269, 1097270, 1097271, 1097272, 1097273, 1097274, 1097275, 1097276.